Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 159, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 1, 2003, 6:50 PM CDT for Russell County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 6:50 PM CDT (23:50 UTC)
- Expired
- May 1, 2003, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
783 WUUS54 KBMX 012350 SVRBHM ALC113-020030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 650 PM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN SOUTHEAST ALABAMA * UNTIL 730 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SEALE...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FORT MITCHELL...LADONIA...PHENIX CITY AND BIBB CITY. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3241 8529 3225 8521 3234 8487 3255 8498 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:37 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 1, 2:37 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 237 PM CDT THU MAY 01 2003 AT 18Z...A STRONG MCS HAS DEVELOPED ACROSS NORTHERN ARKANSAS... SOUTHERN MISSOURI...AND WESTERN TENNESSEE. IF YOU USE THE DISTANCE SPEED TOOL AND PLACE IT OVER THE SOUTHERN PART OF THE MCS...IT HAS IT MOVING INTO MY COUNTY WARNING AREA BY 2245Z. WITH THIS POSSIBILITY IN MIND WILL KEEP AT LEAST ISOLATED POPS FOR THE EVENING/TONIGHT HOURS. THIS IDEA WILL BE REEVALUATED RIGHT BEFORE RELEASE TIME. OTHER THAN THE MCS...ACCORDING TO A QUICK AND DIRTY MSAS ANALYSIS...A COLD FRONT EXTENDS FROM NY/PA THROUGH IN...IL...AR...AND INTO SOUTHEAST TX. THIS FRONT WILL MOVE ITS WAY INTO THE CWA TOMORROW... AND STALL ON SATURDAY SOMEWHERE BETWEEN BHM AND MGM. IT WILL THEN MEANDER AROUND WHILE HIGH PRESSURE BUILDS TO THE NORTH AND TRIES TO PUSH THE FRONT OUT OF THE STATE ON SUNDAY. WITH THE FRONT TOMORROW /FRIDAY/ SPC HAS A BROAD AREA...INCLUDING ALABAMA...IN A SLIGHT RISK. DON/T THINK THE WHOLE DAY WILL BE A WASHOUT. THE BULK OF OUR SYSTEM SHOULD STAY WELL TO OUR NORTH. THE MODELS SHOW OUR ATMOSPHERE TO BE UNSTABLE...SO A FEW STORMS COULD BECOME STRONG TO SEVERE. THE NEXT STORM SYSTEM COMES OUR WAY ON MONDAY AND INTO TUESDAY. WILL ALSO HOLD ONTO SOME SMALL POPS ON WEDNESDAY AND THURSDAY AS THE SYSTEM DOES NOT APPEAR TO CLEAR THE AREA ALL THAT QUICKLY. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. BHM 061/084 060/082 057 24221 MGM 061/085 062/085 058 14321 .BHM...NONE. 80
Hazardous weather outlook, May 1, 1:15 PM CDT, 5 hours 35 minutes before
ALZ011>015-017>050-012100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT THU MAY 01 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... AN ALMOST SUMMER-LIKE PATTERN...WITH SOME AFTERNOON AND EARLY EVENING INSTABILITY...WILL BRING THE THREAT OF ISOLATED THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING. MOST FACTORS POINT TOWARDS STORMS STAYING BELOW SEVERE LIMITS. HOWEVER...THE POSSIBILITY OF SMALL HAIL AND GUSTY WINDS WILL EXIST WITH ANY STORMS THAT DEVELOP. AN AREA OF STORMS CURRENTLY OVER WESTERN TENNESSEE WILL PRODUCE SURFACE BOUNDARIES THAT COULD MOVE INTO OUR NORTHWESTERN COUNTY WARNING AREA OVERNIGHT. SCATTERED SHOWERS OR THUNDERSTORMS MAY DEVELOP DURING THE OVERNIGHT HOURS NEAR THIS BOUNDARY...MAINLY OVER NORTHERN ALABAMA. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... THE COMBINATION OF A WEAK FRONTAL BOUNDARY AND A STRONGER UPPER LEVEL DISTURBANCE PASSING ACROSS THE AREA WILL RESULT IN A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. STAYING WITH A SUMMER-LIKE THEME...ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WILL AGAIN BE GOOD WORDING FOR SATURDAY AND SUNDAY. AN APPROACHING COLD FRONT WILL KEEP A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY...WITH A POSSIBILITY THAT SOME STORMS COULD BE SEVERE DURING THAT TIME FRAME. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING AFTERNOON AND EVENING CONDITIONS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE REQUIRED THROUGH FRIDAY MORNING.
In the hours before
Local storm report, May 1, 5:04 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM HACKLEBURG AL 0.75 IN HAIL
05/01/03 MARION
0450 PM HACKLEBURG AL WIND DAMAGE
05/01/03 MARION TREES DOWN.Special weather statement, May 1, 5:14 PM CDT, 1 hour 36 minutes before
ALZ012-012300- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 514 PM CDT THU MAY 1 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 600 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTH OF BEAVERTON...MOVING SOUTHEAST AT 20 MPH. IN ADDITION...OTHER STRONG STORMS WILL MOVE INTO THE WESTERN SECTIONS OF THE COUNTY BY 530 PM. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DETROIT... SULLIGENT...BEAVERTON AND VERNON THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3403 8819 3361 8822 3370 8796 3405 8805
Special weather statement, May 1, 6:23 PM CDT, 27 minutes before
ALZ024-020000- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 623 PM CDT THU MAY 1 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM CDT... .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR BIRMINGHAM...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BIRMINGHAM... BIRMINGHAM AIRPORT...PINSON AND TRUSSVILLE THROUGH 700 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3357 8700 3343 8675 3367 8654 3381 8672
Special weather statement, May 1, 6:42 PM CDT, 8 minutes before
ALZ025-020030-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT THU MAY 1 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 730 PM
CDT...
.SMALL HAIL AND GUSTY WINDS ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HELENA...MOVING SOUTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HELENA...PELHAM...
ALABASTER...OAK MOUNTAIN STATE PARK...LAKE PURDY...INVERNESS AND
CHELSEA THROUGH 730 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3325 8702 3334 8684 3342 8674 3348 8660
3332 8641 3311 8686The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:30 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 30 min |
| May 1, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 39 min |
| May 1, 6:47 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.